Antidepressant changes may contribute to SNF resident falls
Nursing home residents taking certain antidepressant medications are at an increased risk of falling days after starting a new prescription or a dose increase of their current drug, according to a new study by the Institute for Aging Research of Hebrew SeniorLife.
The study, published online in the Journal of Gerontology: Medical Sciences, found that nursing home residents have a fivefold increased risk of falling within two days of a new prescription for or an increased dose of a non-SSRI (selective serotonin reuptake inhibitor) antidepressant such as bupropion or venlafaxine. Researchers said these findings suggest that nursing home staff should closely monitor residents following a prescription change to prevent potential falls.
The study examined 1,181 residents of a Boston-area nursing home who fell, comparing the frequency of antidepressant changes during a “hazard” period (1-7 days before a fall) with the frequency of antidepressant changes during a control period (8-14 days before a fall). The risk of falls was greatest within a two-day period of a change in a non-SSRI prescription (either new or existing), while no association was found between SSRIs and falls, researchers said. The risk of falls diminished each day following the prescription change.
The risk of falls may be due to acute cognitive or motor effects that have not yet been fully investigated, researchers said. Some non-SSRIs can cause postural hypotension—a dramatic decrease in blood pressure upon standing that may contribute to falls—or sedation and coordination problems that may lead to falls. It is unclear if the risk for falling accrues during the duration of use or if there are acute risks associated with the initiation or change in dose of a prescription.
The study was funded by a grant from the National Institute on Aging, the Hartford Geriatrics Health Outcomes Research Scholars Awards Program and the Men’s Associates of Hebrew SeniorLife.